Thunderstorm Wind, Butler
- When
- December 23, 4:54 PM EST to 4:58 PM EST
- Where
- Butler County, Oxford Miami Univ Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 39.500, -84.780
A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 23, 4:28 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 428 PM EST WED DEC 23 2015 .SYNOPSIS... A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. A WEAKENING COLD FRONT WILL MOVE THROUGH TOMORROW MORNING...STALLING SOUTHEAST OF THE AREA BY THURSDAY EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH EARLY NEXT WEEK WITH ADDITIONAL CHANCES FOR RAIN DEVELOPING OVER THE WEEKEND AS THE FRONT MOVES NORTH. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SQUALL LINE IS ADVANCING MUCH QUICKER THAN ANY OF THE MODELS HAD FORECAST...ENTERING THE FA BETWEEN 21-22Z. DECIDED TO HOLD THIS LINE TOGETHER ACROSS THE ENTIRE CWA...AND HAVE FORECASTED IT THROUGH THE FA BY 03Z. USING THIS SOLUTION MAKES FORECASTING THE REST OF THE NIGHT TRICKY...SINCE THEY DONT BRING THE LINE IN UNTIL AFTER 00Z. SECOND FLY IN THE OINTMENT IS LINE SEGMENT MOVING THROUGH WESTERN KY. HOW AND WHEN WILL IT REACH THE FA. HELD ON TO SOME PREVAILING SHOWERS BEHIND THE LINE FOR SEVERAL HOURS...THEN BEGAN TO DRY THING OUT FROM W TO EAST BEGINNING AROUND 04Z. EXCEPT FOR A LINGERING 20 POP IN THE EXTREME SE...HAVE THE FA AREA DRY BY 12Z. TEMPERATURES WILL BE NON DIURNAL TONIGHT...STAYING STEADY OR RISING FOR THE FIRST PART OF THE TONIGHT BEFORE FALLING OFF AT THE END. A LARGE TEMPERATURE GRADIENT SHOULD EXIST AT THE END OF TONIGHT WITH LOWS IN THE NW COUNTIES IN THE MID 40S AND THE UPPER 50S IN THE SE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... OTHER THAN A LINGERING SLIGHT CHANCE OF A SHOWER IN THE EXTREME SOUTHEAST COUNTIES TOMORROW MORNING. THURSDAY SHOULD BE DRY. A MIX OF CLOUDS AND SUN SHOULD ALLOW TEMPERATURES TO REMAIN WELL ABOVE NORMAL WITH HIGHS REACHING THE MID 50S IN THE NORTHWEST AND THE MID 60S ACROSS THE SOUTH. WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES TOMORROW INTO THURSDAY NIGHT THE FRONT IS SHUNTED SOUTH OF THE REGION. THERE IS A WIDERANGE IN MODEL SOLUTIONS FOR LATE THURSDAY NIGHT INTO FRIDAY IN HOW QUICKLY THE PCPN RETURNS INTO THE FA. THE GFS AND CANADIAN KEEP THE FA DRY THURSDAY NIGHT...WHILE THE NAM AND ECMWF BRING SOME LIGHT PCPN IN NRN KY. THE ECMWF AND CANADIAN THEN LIFT THE PCPN OVER THE FA FRIDAY...WHILE THE GFS AND NAM KEEP IT SOUTH OF THE REGION. LEANED TOWARDS THE GFS SOLUTION SINCE IT IS THE MOST CONSISTENT...DID ADD A CHANCE OF PCPN IN THE SOUTH TO COVER THE OTHER SOLUTIONS. ANOTHER WARM DECEMBER DAY IS FORECAST FOR CHRISTMAS. HIGHS RANGING FROM THE MID 50S TO MID 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD WITH A COUPLE ROBUST SYSTEMS MOVING THROUGH THE REGION. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA SATURDAY MORNING ALONG WITH STRONG WAA AND ISENTROPIC LIFT. MOISTURE TRANSPORT WILL BE IMPRESSIVE SATURDAY INTO SUNDAY THANKS TO A 40 TO 50 KT LLJ ADVECTING IN UPPER 50S TO LOWER 60S DEW POINTS. GIVEN THAT THE AXIS OF STRONGEST MOISTURE TRANSPORT WILL BE ORIENTED ALONG THE FRONT...EXPECT COPIOUS AMOUNTS OF MOISTURE. PWATS SATURDAY INTO SUNDAY WILL LIKELY INCREASE TO OVER 1.5 INCHES ACROSS OUR ENTIRE CWA. NAEFS PWAT STANDARDIZED ANOMALIES WITHIN THE ILN CWA ARE FORECAST TO EXCEED 3 SIGMAS AND THE MAJORITY OF THE CWA WILL ALSO FALL WITHIN THE NAEFS MAXIMUM PWAT PERCENTILES FOR LATE DECEMBER...NEEDLESS TO SAY A VERY IMPRESSIVE MOISTURE SIGNAL FOR THIS TIME OF YEAR. FOCUS FOR THE HEAVIEST SHOWERS WILL BE MAINLY ALONG THE WARM FRONT AS IT LIFTS FROM SOUTH TO NORTH ON SATURDAY. THE FRONT WILL THEN STALL JUST NORTHWEST OF THE ILN CWA SATURDAY NIGHT...AND DROP BACK SOUTHEASTWARD AS A COLD FRONT ON SUNDAY. MUCAPES WILL BE A FEW HUNDRED J/KG AND FORECAST SOUNDINGS SUPPORT A CHANCE OF THUNDER UNTIL THE COLD FRONT PUSHES THROUGH. LOCALIZED FLOODING AND LATER ON SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE PROLONGED PERIOD OF ANOMALOUSLY HIGH MOISTURE. MUCH COLDER /BUT STILL ABOVE NORMAL/ AND DRIER AIR WILL STREAM IN BEHIND THE FRONT SUNDAY NIGHT. CANNOT RULE OUT A LIGHT RAIN/SNOW MIX IN THE FAR NORTH EARLY MONDAY MORNING BEFORE TEMPERATURES WARM AND SUPPORT A CHANGEOVER TO RAIN DURING THE DAY MONDAY. AS THE GFS/ECMWF BEGIN TO DIVERGE ON MONDAY HAVE GONE WITH A BLEND OF THE TWO FOR THE REMAINDER OF THE EXTENDED PERIOD. A SURFACE LOW WILL DEVELOP OVER THE SOUTHERN PLAINS AND LIFT INTO THE OHIO VALLEY MONDAY INTO TUESDAY. ANOTHER SIGNIFICANT PUSH OF MOISTURE WILL ALLOW FOR MORE WIDESPREAD SHOWERS ACROSS THE AREA MONDAY AND MONDAY NIGHT. SEEING VERY LITTLE IF ANY ELEVATED INSTABILITY SO DO NOT EXPECT ANY THUNDER WITH THIS SYSTEM. THEN GENERALLY SLIGHT CHANCE POPS FOR TUESDAY INTO WEDNESDAY AS WEAK DISTURBANCES MOVE THROUGH...WITH SOME LIGHT SNOW SHOWERS POSSIBLE TUESDAY NIGHT. TEMPERATURES WILL START OFF WELL ABOVE NORMAL ON SATURDAY WITH RECORD HIGHS CERTAINLY POSSIBLE GIVEN A BROAD 925 MB TEMP ANOMALY ABOVE 2 SIGMAS SITTING OVER THE OHIO VALLEY. HIGH TEMPERATURES ON SATURDAY WILL LIKELY BE IN THE LOW 60S NORTH AND NEAR 70 IN THE SOUTH. WILL COOL BACK DOWN FOR THE REMAINDER OF THE PERIOD BUT STILL REMAIN ABOVE NORMAL FOR LATE DECEMBER. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... LOW PRESSURE CENTERED OVER THE MISSOURI VALLEY WILL TRACK NE TO THE GREAT LAKES OVER NEXT 12 HRS. AN ASSOCIATED COLD FRONT WILL PIVOT EASTWARD FROM THE LOW INTO THE REGION AFTER 00Z TONIGHT. MAIN CONCERN THROUGH 00Z WILL BE TIGHTENING OF PRESSURE GRADIENT...LEADING TO GRADUALLY INCREASING SOUTHERLY WINDS... WITH GUSTS TO 30 KTS POSSIBLE AFTER 00Z. SHOWERS ACROSS SOUTHERN INDIANA WILL GRADUALLY MOVE INTO THE REGION AFTER 21Z... AND HIGH RESOLUTION MODELS CONTINUE TO BRING SHOWER ACTIVITY INTO WESTERN TAF SITES OF KCVG...KLUK...KDAY...AND KILN...WITH KCMH AND KLCK REMAINING DRY THROUGH 00Z. AFTER LATE AFT SHOWERS... MAIN CONCERN WILL BE AN ORGANIZED AREA OF CONVECTION WHICH IS FORECAST TO MOVE THROUGH THE AREA IN THE 00Z TO 06Z TIME FRAME. THIS FEATURE SEEMS TO BE SOMEWHAT REFLECTED AT THE SURFACE BY A CONVERGENT PREFRONTAL TROF AXIS. THE HIGH RESOLUTION MODELS ARE COMING INTO BETTER AGREEMENT WITH TIMING WITH MAIN AREA OF TSRA. IN THE VERY MOIST AIRMASS... MVFR CONDITIONS ARE LIKELY IN SHOWERS WITH IFR VISIBILITIES POSSIBLE IN THE HEAVIER SHOWERS/STORMS. WIND GUSTS OVER 40KTS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. AFTER 06Z THURSDAY...TSRA IS EXPECTED TO MOVE E OF KCMH AND KLCK FAIRLY QUICKLY AND AFOREMENTIONED FRONT WILL MOVE INTO THE AREA. AS OF NOW...NOT MUCH ACTIVITY IS EXPECTED ALONG THE FRONT AS FORCING WEAKENS AND THE LOW MOVES WELL AWAY FROM OUR REGION. MVFR CIGS ARE LIKELY TO SCATTER OUT BY 12Z WITH VFR CONDITIONS AND LIGHTER WINDS EXPECTED FOR END OF TAF PERIOD. OUTLOOK... MVFR CONDITIONS POSSIBLE FRIDAY NIGHT INTO MONDAY AS A FRONT AND ASSOCIATED PRECIPITATION LINGER ACROSS THE REGION. && .CLIMATE... TODAY WILL BE THE PEAK OF THE ANOMALOUSLY WARM TEMPERATURES OVER THE MIDDLE OHIO VALLEY. 925MB TEMPERATURES ANOMALIES TODAY ARE EXPECTED TO BE 2.0 TO 2.5 SIGMA ABOVE CLIMATOLOGY...AND THUS IT IS NO SURPRISE THAT RECORD MAX TEMPERATURE VALUES ARE IN THE FORECAST...EVEN WITH THE PRESENCE OF CLOUD COVER AND INCREASING MOISTURE. THESE ANOMALIES WILL INCREASE AGAIN TO AROUND 2.0 SIGMA BY SATURDAY EVENING...AS THE FRONTAL BOUNDARY MOVES NORTH OF THE REGION. THOUGH RECORD HIGHS ARE MOST LIKELY TODAY (WEDNESDAY) AND SATURDAY...RECORD HIGH MINIMUM TEMPERATURES MAY ALSO BE THREATENED AT TIMES THROUGH THE NEXT WEEK. THE CURRENT FORECAST INCLUDES RECORD HIGHS FOR ALL THREE CLIMATE SITES TODAY... CVG...FORECAST 68...RECORD 66 (1933) CMH...FORECAST 66...RECORD 62 (1933) DAY...FORECAST 66...RECORD 59 (1957) && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HATZOS/SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...KURZ AVIATION...KC CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 431 PM EST WED DEC 23 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-242145- WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND- CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY- GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 431 PM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. DAMAGING WIND GUSTS ARE THE PRIMARY EXPECTED SEVERE WEATHER THREAT...BUT THERE COULD ALSO BE A CHANCE FOR TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING POTENTIAL WILL INCREASE OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS SEVERAL PERIODS OF PERSISTENT RAINFALL ARE EXPECTED TO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST OSGOOD 39.13N 85.29W
12/23/2015 E54 MPH RIPLEY IN PUBLIC
&&The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
15 thunderstorm wind, 1 tornado. Local standard time, as filed.
A large tree fell onto a house.
One large tree was knocked down.
The roof was blown off a building, along with numerous large trees being knocked down onto roadways and power lines.
A portion of a roof was blown off a home in El Dorado.
A barn was partially knocked down at the intersection of Maple and Victoria Streets. Also the top 4 feet of a 2 foot diameter tree was broken off.
Multiple trees were knocked down across Preble County, including near the intersection of Ohio Route 725 and Upper Somers Road.
A damage survey conducted near Ohio Route 49 east of Arcanum, confirmed that an EF0 tornado briefly touched down and lifted up the roof of a large metal building, lofting a portion of the roof onto a nearby car and scattering debris along the property.
A barn was destroyed by the wind.
Multiple buildings were damaged at 1845 North Rangeline Road.
One large tree was knocked down.
Numerous trees were knocked down.
A tree fell onto a car.
A large tree was knocked down near the intersection of Township Rd. 30 and County Road 18.
Numerous trees were reported knocked down in Felicity, Moscow and Bethel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyThe tornado archive for Ohio, 2015Warnings in Ohio, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606212, 606200, 606201, 606202, 606203, 606204, 606205, 606199, 606213, 606206, 606207, 606208, 606209, 606210, 606211, 607233.